Alert archive / Oregon / High Wind Watches in 2012

High Wind Watch 1, NWS Pendleton, OR

January 23, 2012Deschutes County, Jefferson County, Wasco County, Oregon

NWS Pendleton, OR issued this high wind watch at Jan 23, 2012, 2:33 PM PST for Deschutes County, Jefferson County, Wasco County, Oregon. It took effect at Jan 24, 2012, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2012, 2:33 PM PST (22:33 UTC)
In effect from
Jan 24, 2012, 10:00 AM PST
Expired
Jan 23, 2012, 8:42 PM PST
In force
Issued by
NWS Pendleton, OR

Counties Deschutes County, OR, Jefferson County, OR, Wasco County, OR

The radar

The Portland,OR radar (KRTX), 189 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Jan 23, 1:57 PM PST, 36 minutes earlier.

Area forecast discussion, Jan 23, 1:57 PM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
157 PM PST MON JAN 23 2012

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THE FORECAST AREA IS
BETWEEN WEATHER SYSTEMS AND WILL SEE A BRIEF BREAK IN PRECIPITATION
TONIGHT.  CLOUDS WILL INCREASE FROM THE WEST AS THE NEXT PACIFIC
STORM SYSTEM APPROACHES THE COAST.  SNOW WILL DEVELOP ALONG THE EAST
SLOPES OF THE CASCADES BY 7 AM TUESDAY MORNING THEN WILL SPREAD OVER
THE REMAINDER OF THE FORECAST AREA DURING THE DAY.  THERE WILL BE
WARM AIR ADVECTION (WAA) THAT WILL INCREASE SNOW LEVELS OVER CENTRAL
OREGON DURING THE AFTERNOON TO AROUND 5000-6000 FEET.
HOWEVER...THERE WILL BE A SHARP CONTRAST IN SNOW LEVELS AS THE
WESTERLY FLOW ALOFT INHIBITS WAA FOR AREAS FARTHER NORTH.  THE
REMAINDER OF THE FORECAST AREA WILL NOT SEE RISING SNOW LEVELS UNTIL
LATE TUESDAY OR TUESDAY NIGHT.  FIRST CONCERN IS THE SNOW
ACCUMULATIONS ALONG THE EAST SLOPES OF THE WASHINGTON CASCADES.
CURRENT FORECAST INDICATES ACCUMULATIONS MEETING WARNING CRITERIA
FOR AREAS NORTH OF KLICKITAT COUNTY BUT THE SOUTHERN PORTION MAY
WARM ENOUGH FOR A TRANSITION TO RAIN DURING THE AFTERNOON.  IN
ADDITION...FREEZING RAIN IS LIKELY IN THE EASTERN VALLEYS TUESDAY
AFTERNOON AND TUESDAY EVENING.  WILL ISSUE A WINTER STORM WATCH FOR
THE EAST SLOPES OF THE WA CASCADES DURING THIS TIME.  A WINTER MIX
IS LIKELY FOR THE KITTITAS AND YAKIMA VALLEYS ON TUESDAY...BUT THE
WESTERLY FLOW TUESDAY EVENING WILL RESULT IN PRECIPITATION SHADOWING
OFF THE CASCADES.  I DO NOT FORESEE AMOUNTS MEETING WARNING CRITERIA
SO WILL ISSUE WINTER WEATHER ADVISORIES FOR THESE TWO ZONES.  THE
BLUE MOUNTAINS WILL SEE A HEAVY DOSE OF SNOW ON TUESDAY AND 12-HR
AMOUNTS ARE EXPECTED TO BE AROUND 3-5 INCHES...JUST SHY OF A SNOW
ADVISORY.  SNOW WILL GRADUALLY CHANGE TO RAIN OVER MOST OF THE BLUE
MOUNTAINS TUESDAY NIGHT.

ANOTHER CONCERN WITH THE APPROACHING SYSTEM WILL BE WINDS. THIS TYPE
OF PATTERN TYPICALLY CREATES LEE WAVES OFF THE CASCADES.  WINDS
ALONG THE RIDGETOPS WILL BE STRONG...AND THERE IS A POSSIBILITY OF A
LOCALIZED WINDSTORM ALONG THE EAST SLOPES OF THE OREGON CASCADES.
WHILE MOST AREAS MAY ONLY SEE BREEZY/WINDY CONDITIONS...SOME
LOCATIONS MAY EXPERIENCE GUSTS OF 60+ MPH.  WILL ISSUE A HIGH WIND
WATCH FOR THE OREGON EAST SLOPES.

A STRONG AND MOIST WESTERLY FLOW WILL REMAIN OVER THE AREA WEDNESDAY
AND WEDNESDAY NIGHT.  SNOW LEVELS ARE EXPECTED TO BE AROUND 4500
FEET OVER SOUTH CENTRAL WASHINGTON SLOPING TO 6000 FEET OVER CENTRAL
OREGON...THUS MOST PRECIPITATION WILL FALL AS RAIN.  IT WILL BE VERY
WINDY ALONG RIDGETOPS AND GUSTS TO 35-45 MPH ARE POSSIBLE IN THE
LOWER ELEVATIONS.  WISTER

.LONG TERM...THURSDAY THROUGH MONDAY...A STORM SYSTEM WILL BE
EXITING THE REGION ON THURSDAY WITH RAIN/SNOW DIMINISHING.
AFTERWARDS THE PACIFIC NW WILL BE UNDER THE INFLUENCE OF A BUILDING
UPPER RIDGE AND GENERALLY FAIR WEATHER INTO THE WEEKEND. THERE WILL
BE WEAK SYSTEMS MOVING THROUGH THE RIDGE SUNDAY AND MONDAY BRINGING
ONLY SLIGHT CHANCES FOR RAIN AND MOUNTAIN SNOW SHOWERS. SO OVERALL A
MUCH MORE TRANQUIL WEATHER PATTERN IS IN STORE. TEMPERATURES WILL BE
NEAR NORMAL FOR THE MOST PART AND THERE WILL BE A CHANCE FOR VALLEY
FOG OVER THE WEEKEND. 78

&&

.AVIATION...00Z TAFS...MOST OF THE FOG AND STRATUS BURNED OFF THIS
AFTERNOON BUT DO EXPECT REDEVELOPMENT TONIGHT EXCEPT KALW AND KPDT.
THUS IFR CONDITIONS ARE EXPECTED. BY 15Z TUESDAY RAIN AND SNOW WILL
BE MOVING INTO THE WESTERN TAF SITES AND TO THE REST OF THE AREA BY
AFTERNOON BRINGING WIDESPREAD IFR CONDITIONS. WINDS WILL BE
LIGHT....EXCEPT AROUND KBDN AND KRDM NEAR THE END OF THE PERIOD
WHERE SOUTHWEST WINDS MAY GUSTS TO 35KT. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  22  44  36  49 /   0  70  70  20
ALW  25  42  37  48 /   0  80  70  30
PSC  20  39  35  46 /   0  70  40  10
YKM  18  32  28  40 /   0  80  40  20
HRI  23  41  34  46 /   0  70  40  20
ELN  17  31  27  39 /   0  90  40  30
RDM  27  49  37  54 /   0  80  70  50
LGD  24  38  37  45 /   0  70  80  40
GCD  26  41  38  47 /  10  80  80  40
DLS  28  41  35  44 /   0  80  80  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 10 AM TO 9 PM PST TUESDAY FOR LADD AND PYLES
     CANYONS IN THE ORZ049.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     ORZ509.

WA...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT WAZ520.

     WINTER WEATHER ADVISORY FROM 7 AM TO 7 PM PST TUESDAY WAZ026-027.

&&

THREAT INDEX
TUESDAY : YELLOW
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

85/78/78
Hazardous weather outlook, Jan 23, 6:25 AM PST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
625 AM PST MON JAN 23 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
241230-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
625 AM PST MON JAN 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON

THERE WILL BE AREAS OF DENSE FREEZING THIS MORNING IN THE WASHINGTON
LOWER COLUMBIA BASIN...THE YAKIMA VALLEY AND THE KITTITAS VALLEY.
THE VISIBILITY WILL BE DOWN TO LESS THAN A QUARTER OF A MILE IN
AREAS...AND LOCALLY DOWN TO ZERO AT TIMES. A FREEZING FOG ADVISORY
IS IN EFFECT FOR THESE AREAS TODAY UNTIL NOON. PLEASE REFER TO NWS
HAZARD PRODUCT ID PDXNPWPDT FOR MORE DETAILS.

OTHERWISE...THERE WILL BE A BREAK IN THE WEATHER TODAY AND TONIGHT
AS A LOW PRESSURE SYSTEM DEPARTS TO THE EAST. THERE MAY BE A FEW
LINGERING VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS...HOWEVER
ANY PRECIPITATION WILL BE VERY LIGHT WITH LITTLE OR NO ACCUMULATIONS
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE NEXT WEATHER SYSTEM TO AFFECT THE FORECAST AREA WILL ARRIVE ON
TUESDAY AND CONTINUE INTO TUESDAY NIGHT. THIS SYSTEM WILL BRING SOME
LIGHT SNOW TO THE MOUNTAINS...WITH MAINLY LIGHT RAIN IN THE VALLEYS.
THE WEATHER PATTERN IS THEN EXPECTED TO REMAIN ACTIVE WITH FREQUENT
WEATHER SYSTEMS CROSSING THE REGION UNTIL THURSDAY. HIGH PRESSURE
WILL THEN BUILD OVER THE AREA ON FRIDAY AND CONTINUE INTO NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Jan 23, 10:17 AM PST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1017 AM PST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY SNOW       SSE EASTON              47.23N 121.18W
01/23/2012  E6.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            6 INCHES FELL IN 12 HOURS WITH A 24 HOUR TOTAL OF 7
            INCHES.

0935 AM     SNOW             7 NNW EASTON            47.32N 121.25W
01/23/2012  E5.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            3 INCHES OF NEW SNOW YESTERDAY AFTERNOON. STORM TOTAL
            SNOW AS OF THIS MORNING WAS 5 INCHES IN 24 HOURS.

0940 AM     SNOW             11 SE CLIFFDELL         46.82N 120.94W
01/23/2012  E3.0 INCH        YAKIMA             WA   TRAINED SPOTTER

            3 INCHES OF NEW SNOW FELL YESTERDAY AFTERNOON.

0945 AM     HEAVY SNOW       1 N TROUT LAKE          46.02N 121.53W
01/23/2012  E9.0 INCH        KLICKITAT          WA   TRAINED SPOTTER

            9 INCHES OF SNOW FELL IN 12 HOURS. SPOTTER REPORTS THAT
            IT WAS CLOSER TO 9 INCHES IN 8 HOURS.

0950 AM     SNOW             5 E EASTON              47.25N 121.07W
01/23/2012  E4.0 INCH        KITTITAS           WA   TRAINED SPOTTER

            4 INCHES OF SNOW FELL YESTERDAY AFTERNOON.

&&

DWEBER

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:33 PM PSTWind AdvisoryPDTDeschutes, Jefferson, Union, Wasco37 hr
Jan 23, 2:37 PM PSTWinter Weather AdvisoryPDTGilliam, Grant, Morrow, Sherman, Umatilla, Union and 3 more32 hr
Jan 23, 6:16 AM PSTFreezing Fog AdvisoryPDTBenton, Franklin, Kittitas, Klickitat, Walla Walla, Yakima6 hr
Jan 23, 2:37 PM PSTWinter Storm WatchPDT6 hr

Nearby

High Wind Watches in Oregon, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.